Endocrine Abstracts (2015) 38 P92 | DOI: 10.1530/endoabs.38.P92

Clinical practice, governance, and case reports: hypovitaminosis D as a cause of severe hypocalcaemia in a Nigerian female

Oluwarotimi Olopade, Oluwakemi Yusuf, Abiona Odeyemi, Olawumi Kolawole & Olayinka Owolabi


Lautech Teaching Hospital, Osogbo, Osun State, Southwest, Nigeria.


Background: Severe hypocalcaemia is a life threatening metabolic emergency which must be identified and treated properly to prevent mortality.

Objective: To highlight a rare finding of severe hypocalcaemia due to hypovitaminosis D in a Nigerian female on anti-tuberculous therapy.

Case presentation: A 30-year-old Nigerian female who wears purdah presented to the medical emergency on account of perioral numbness, generalised muscle spasms of a week, with generalised malaise, difficulty with breathing, palpitation, and significant weight loss. She had been on first line anti-tuberculous agents for 32 days earlier following diagnosis of pulmonary tuberculosis complicated by massive left sided pleural effusion which has been drained once. Physical examination revealed an asthenic woman, BMI of 17.0 kg/m2, left axillary lymphadenopathy. Chest examination revealed features in keeping with left massive pleural effusion. She had positive chvostek and Trousseau’s signs. Investigations revealed haemoglobin of 11 g/dl, hypomagnaesemia (0.34 mmol/l), low total calcium (1.66 mmol/l), low serum albumin (25 g/dl), low serum vitamin D (8.4 ng/ml), and normal alkaline phosphatase (116 μ/l). A diagnosis of severe hypocalcaemia due to severe vitamin D deficiency was made on a background of complicated pulmonary tuberculosis. She was treated with multiple intravenous calcium and magnesium, oral calcium, and calcitriol. She had chest tube drainage for the massive left pleural effusion, continued on anti-tuberculous therapy. Her clinical state improved and was discharged home in good condition.

Discussion: This metabolic medical emergency is not commonly seen. It is sometimes misdiagnosed as a seizure disorder when patients present with generalised muscle spasms as in this index case. The causes of hypovitaminosis D in the index patient are prolonged use of purdah and rifampicin use. Other causes of hypocalcaemia were excluded.

Conclusion: Prolonged use of purdah dressing is a risk factor for hypovitaminosis D in our patient who developed overt clinical hypovitaminosis D resulting from the potentiating effect of rifampicin used for the treatment of her tuberculosis.

Article tools

My recent searches

No recent searches.